Colorado, 2019Winter Storm and Heavy Snow in Colorado, February 20 to 23, 2019
February 20 to 23, 2019 · NWS GJT · 13 events in 13 counties and zones
A powerful low pressure system affected much of the southwestern United States from February 20th through the 23rd. This storm was characterized by cold temperatures and very high snowfall totals across the Four Corners region.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful low pressure system affected much of the southwestern United States from February 20th through the 23rd. This storm was characterized by cold temperatures and very high snowfall totals across the Four Corners region. Over three feet of snow fell in the San Juan Mountains with well over a foot along portions of the Colorado Highway 160 corridor. The northern and central mountains did not see much accumulating snow until the latter half of the storm as a result of the southwesterly flow shadowing areas downwind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 4:53 PM MST, 7 minutes earlier.
Area forecast discussion, Feb 20, 4:53 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
453 PM MST Wed Feb 20 2019
.SHORT TERM...(Tonight through Thursday night)
Issued at 339 PM MST Wed Feb 20 2019
The first piece of shortwave energy is currently rounding the base
of the main trough over southern Nevada. This shortwave is
providing the moisture and lift for snow shower development across
the Four Corner region. Later this afternoon and evening the lift
is forecasted to increase and continue to spread downstream of
the mid low pressure that begins to close off over the CA/NV state
line. This forcing along with orographic lift will support an
increase of showers in the higher elevations from southwest to
northeast. The valleys across southeast Utah and southwest
Colorado will be closer to the forcing and moisture so earlier
start times and efficient snowfall is expected at those
locations. Given the cold air mass in place this morning
temperatures have struggled to warm much above the upper 20s for
most locations, which means the valley inversions may strengthen
enough tonight for over running that allows snow to reach the
eastern Uinta basin, as well as portions of the Colorado and
Gunnison river valleys. Further north the moisture may be limited
after being shadowed by the southern mountains therefore the
amounts are less tonight.
Tomorrow the low pressure sits over southern Nevada so the
large-scale lift persists. The models are also indicating steep
lapse rates and better boundary layer mixing. As a result
precipitation becomes more convective and the temperatures warm to
near or above freezing for some valleys in southeast Utah and
southwest Colorado. This increases the potential for snow melt
later in the morning and afternoon so some of the advisories end
late tomorrow morning. High-resolution models are suggesting
enough instability to perhaps support isolated lightning mainly
during the afternoon closer to the low. Later in the day the main
low pressure begins to show signs of weakening and separating
into several shortwaves. One of those waves may lift northeastward
over portions of the forecast area increasing the potential for
banded precipitation. If that occurs there could also be an
associated dry slot that moves over the region and decreases the
precipitation coverage somewhere.
.LONG TERM...(Friday through Wednesday)
Issued at 339 PM MST Wed Feb 20 2019
On Friday the main trough begins to progress eastward focusing the
lift closer to the divide and ushering in drier air from the
northwest. As the flow shifts to the northwest the precipitation
coverage becomes confined to the higher elevations and the
northwest facing slopes become favored. The resultant orographic
snow showers look to taper off by sunrise on Saturday morning.
Some of the winter highlights may need to be extended in time to
account for the snow lingering through Friday night near the
divide. Some of the highlights for this event are upwards of 48
hours in duration, but there will more likely be breaks in some
of the precipitation, which may allow for improving conditions at
times. The highest impacts will be in the San Juan mountains and
valleys in southwest Colorado where the orographic lift is
maximized the longest. Given 700 mb temperatures colder than -7 C
the snow ratios will be efficient and range from 15:20-1, although
the snow ratios may be become slightly lower in southeast Utah
where surface temperatures get close to or above freezing during
peak heating.
The flow aloft will go more zonal through the end of the week.
This looks to allow for temperatures to moderate, but remain below
normal. Most of the shortwave energy tracks over the northern
Rockies, but perhaps a few shortwaves clip portions of northeast
Utah and northern Colorado supporting rounds of snow in the higher
elevations. The models are hinting at an upper ridge that builds
over the western CONUS ahead of a strong approaching trough. By
the weekend the precipitation chances return as that trough sends
energy towards the central Rockies.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 452 PM MST Wed Feb 20 2019
The next prolonged snow event is on our border and the forecast is
for deteriorating TAF conditions from SW to NE over the next 24
hours. KCNY already impacted by IFR conditions and improvement
there may not occur until late tomorrow. MVFR to LIFR should be
fairly widespread by tomorrow morning though downslope sheltered
airports such as KASE and KEGE may be a bit more optimistic than
TAFs but should at least be ILS. Strong winds will create areas of
turbulence and mountain obscuration will persist will into Friday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 11 PM this evening to 5 PM MST
Friday for COZ003-009-010-012-013.
Winter Weather Advisory from 11 PM this evening to 9 AM MST
Friday for COZ001.
Winter Storm Warning until 5 PM MST Friday for COZ017>023.
Winter Weather Advisory from 11 PM this evening to 11 AM MST
Thursday for COZ006-011-014.
UT...Winter Weather Advisory from 11 PM this evening to 5 PM MST
Friday for UTZ023-025.
Winter Weather Advisory from 11 PM this evening to 9 AM MST
Friday for UTZ024.
Winter Storm Warning until 9 AM MST Friday for UTZ022-027-029.
Winter Storm Warning until 5 PM MST Friday for UTZ028.
&&
SHORT TERM...KJS
LONG TERM...KJS
AVIATION...TGJTHazardous weather outlook, Feb 20, 4:22 PM MST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
422 PM MST Wed Feb 20 2019
COZ001>014-017>023-UTZ022>025-027>029-212330-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
422 PM MST Wed Feb 20 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Tonight
Snowfall will increase again later this afternoon and tonight
over much of eastern UT and western CO. Heavy snowfall is
expected over southern Colorado and Utah with Winter Storm
Warnings in effect. Weather Storm Advisories are in effect for
portions of the central mountains in western Colorado and eastern
Utah starting late tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wintry weather will continue through Friday as a large Pacific
storm passes through the area.
Friday night through Sunday night will be drier, with snowfall
focused north of the Bookcliffs and Roan Plateaus.
Snowfall will increase again Monday and Tuesday, mainly over the
northern half of the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Feb 20, 11:12 AM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1112 AM MST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 5 NW CHROMO 37.07N 106.91W
02/20/2019 M3.4 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-29, PAGOSA SPRINGS
15.0SSE.
0800 AM SNOW 9 SW MAHER 38.55N 107.69W
02/20/2019 M2.3 INCH MONTROSE CO CO-OP OBSERVER
CO-OP OBSERVER STATION BKCC2, BLACK CANYON
OF THE GUNNISON.
0700 AM SNOW 5 NNW MESA 39.24N 108.15W
02/20/2019 M2.0 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-136, DE BEQUE 7.1SSE.
0845 AM SNOW 4 S FRUITA 39.10N 108.73W
02/20/2019 M1.4 INCH MESA CO CO-OP OBSERVER
CO-OP OBSERVER STATION CNMC2, COLORADO NAT'L
MONUMENT.
0700 AM SNOW 2 E MONTROSE 38.48N 107.84W
02/20/2019 M1.0 INCH MONTROSE CO CO-OP OBSERVER
CO-OP OBSERVER STATION MKDC2, MONTROSE 2E.
0700 AM SNOW 11 E COLONA 38.29N 107.55W
02/20/2019 M1.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-47, CIMARRON 11.2S.
0700 AM SNOW 5 NE SNOWMASS 39.38N 106.92W
02/20/2019 M1.0 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-6, BASALT 5.8E.
0720 AM SNOW 6 SSE PAGOSA SPRINGS 37.19N 106.98W
02/20/2019 M1.0 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-37, 5 SSE PAGOSA
SPRINGS.
0800 AM SNOW 4 NNE POWDERHORN 38.34N 107.09W
02/20/2019 M1.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-58, POWDERHORN
4.4NNE.
0900 AM SNOW 8 WSW CORTEZ 37.33N 108.72W
02/20/2019 M1.0 INCH MONTEZUMA CO COCORAHS
COCORAHS STATION CO-MZ-51, CORTEZ 7.8WSW.
&&Local storm report, Feb 20, 1:44 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
144 PM MST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 W COLLBRAN 39.24N 107.98W
02/20/2019 M1.4 INCH MESA CO CO-OP OBSERVER
CO-OP OBSERVER STATION CBRC2, COLLBRAN 2SW.
0900 AM SNOW 5 SW COLONA 38.22N 107.81W
02/20/2019 M1.7 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-19, COLONA 5SW.
0700 AM SNOW 1 SSW DURANGO 37.27N 107.87W
02/20/2019 M1.4 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-22, DURANGO 0.8SSW.
0700 AM SNOW 5 WSW DURANGO 37.25N 107.95W
02/20/2019 M1.1 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-61, DURANGO 4.8WSW.
&&Local storm report, Feb 20, 4:52 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
452 PM MST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 3 SW COLONA 38.24N 107.79W
02/20/2019 M1.5 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-15, COLONA 3SW.
&&Event by event
7 heavy snow, 5 winter weather, 1 winter storm. Local standard time, as filed.
Heavy Snow, Uncompahgre Plateau and Dallas Divide
- When
- February 20, 5:00 PM MST to February 22, 2:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
An estimated 34 inches of snow fell over the Columbine Pass SNOTEL site with 4 to 8 inches over the lower elevations.
Heavy Snow, Southwestern San Juan Mountains
- When
- February 20, 5:00 PM MST to February 22, 7:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 26 to 54 inches of snow fell across the area with locally higher amounts of 56, 64 and 66 inches at the Vallecito, Weminche Creek and Columbus Basin SNOTEL sites, respectively.
Heavy Snow, Roan and Tavaputs Plateaus
- When
- February 20, 5:00 PM MST to February 22, 12:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
The Colorado Department of Transportation measured 21 inches of snow over Douglas Pass. The heavy snow resulted in hazardous travel conditions along Colorado Highway 139 and a semi truck became jackknifed on the morning of February 21st.
Heavy Snow, Northwestern San Juan Mountains
- When
- February 20, 6:00 PM MST to February 23, 9:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 8 to 16 inches of snow fell across the area with 2 to 3 feet on favored slopes.
Heavy Snow, Animas River Basin
- When
- February 20, 6:00 PM MST to February 21, 6:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Generally 12 to 24 inches of snow fell across the area with locally higher amounts of 31 inches 4.8 miles west-southwest of Durango and 33.5 inches 4.9 miles southeast of Hesperus. As a result of the heavy snow, classes were cancelled for all Durango 9-R District schools as well as for Fort Lewis College.
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- February 20, 7:00 PM MST to February 22, 3:00 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Generally 2 to 5 inches of snow fell across the area. Winds gusted up to 32 MPH.
Heavy Snow, San Juan River Basin
- When
- February 20, 7:00 PM MST to February 22, 7:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Generally 5 to 15 inches of snow fell across the area.
Winter Storm, Four Corners / Upper Dolores River Basin
- When
- February 20, 9:00 PM MST to February 22, 7:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Generally 7 to 14 inches of snow fell across the area. Winds gusted up to 32 MPH. As a result of the heavy snow, classes were cancelled for all Montezuma, Cortez and Dolores schools.
Heavy Snow, Grand and Battlement Mesas
- When
- February 20, 10:00 PM MST to February 22, 3:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 7 to 14 inches of snow fell across the area with locally higher amounts of 24 and 30 inches at the Mesa Lakes and Park Reservoir SNOTEL sites, respectively. Colorado Highway 65 was closed due to avalanche control operations on the Grand Mesa.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 21, 7:00 AM MST to February 23, 2:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 4 to 10 inches of snow fell across the area with an estimated 16 inches at the Kiln SNOTEL site.
Winter Weather, Flattop Mountains
- When
- February 21, 8:00 AM MST to February 22, 7:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 6 to 14 inches of snow fell across the area.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 21, 9:00 AM MST to February 23, 12:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area with an estimated 16 inches at the Schofield Pass SNOTEL site.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- February 22, 4:00 PM MST to February 23, 2:00 AM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Generally 4 to 7 inches of snow fell in and around the city of Montrose with 1 to 4 inches measured across south Delta County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, February 20 to 28, 20192 deaths · 1 injured · $1.1 million · 85 events
- Flooding in Arkansas, February 20 to 28, 20191 death · 6 events
- Debris Flow in Tennessee, February 20 to 24, 2019$15 million · 1 event
- Winter Storm and Heavy Snow in California, February 20 to 22, 2019$220,000 · 5 events
- Debris Flow and Strong Wind in Georgia, February 20, 2019$102,000 · 6 events
- High Wind in Virginia, February 20, 2019$111,000 · 55 kt wind · 1 event
- Flooding and Heavy Rain in West Virginia, February 20 to 23, 2019$60,000 · 6 events
- Flooding in Kentucky, February 20, 2019$40,000 · 11 events
- Flash Flooding and Flooding in Kentucky, February 20 to 24, 201938 events
- Winter Storm in Minnesota, February 20, 201934 events
- Flooding and Heavy Rain in Virginia, February 20 to 27, 2019$11,000 · 30 events
- Winter Storm and Winter Weather in Virginia, February 20, 201928 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798367, 798369, 798379, 798368, 798373, 798370, 798374, 798372, 798380, 798381, 798383, 798382, 798386.